question-icon

What are the side effects of Amlodipine?

default
Posted on Tue, 3 Oct 2017
Question: Hi Drugs for HBP can be tricky. Do you know of any good alternatives for Amlodipine (my current drug) with less/more moderate side effects? I've heard of Zanidip, but it's yet to be FDA approved in the US Thanks
doctor
Answered by Dr. Ilir Sharka (50 minutes later)
Brief Answer:
My answer as follows:

Detailed Answer:
Hello!

Welcome and thank you for asking on HCM!

Regarding your concern, I would explain that Zanidip is also called Lercanidipine and belongs to the same pharmacological class as amlodipine: calcium channel blockers.

It has been approved by FDA and it has been used for many years, but it has similar adverse effects like amlodipine, considering the fact that they belong to the same pharmacological class and have the same mechanism of action.

I would like to know what adverse effects of amlodipine, you have experienced.

If you are worried about leg swelling and fluid retention, all the drugs of this class can cause this adverse effect.

For this reason, I would recommend switching to other drugs, which belong to other pharmacological classes like ACEI (ramipril, lisinopril, etc.) or ARB (valsartan, olmesartan, etc.) in order to help control your blood pressure values without experiencing the adverse effects of amlodipine.

You should discuss with your doctor on the above issues.

Hope you will find this answer helpful!

Wishing good health,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (27 minutes later)

Thanks very much for your reply, Dr. Sharka,

My most notable side effects are tiredness, (feeling slowed down in general), sensitivity to light & sound, some balance issues, less often dizziness and flushing. I will discuss this with my doctor and possibly switching to another class of drugs.

Thanks very much & enjoy your week,
XXXXXXX
doctor
Answered by Dr. Ilir Sharka (3 hours later)
Brief Answer:
You are welcome!

Detailed Answer:
Dear XXXXXXX

I am glad to have been helpful to you!

Yes, it seems that you do not tolerate well amlodipine.

Coming to this point, switching to another anti-hypertensive drugs as above mentioned, would be the best choice.

Wishing all the best,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7543 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Amlodipine?

Brief Answer: My answer as follows: Detailed Answer: Hello! Welcome and thank you for asking on HCM! Regarding your concern, I would explain that Zanidip is also called Lercanidipine and belongs to the same pharmacological class as amlodipine: calcium channel blockers. It has been approved by FDA and it has been used for many years, but it has similar adverse effects like amlodipine, considering the fact that they belong to the same pharmacological class and have the same mechanism of action. I would like to know what adverse effects of amlodipine, you have experienced. If you are worried about leg swelling and fluid retention, all the drugs of this class can cause this adverse effect. For this reason, I would recommend switching to other drugs, which belong to other pharmacological classes like ACEI (ramipril, lisinopril, etc.) or ARB (valsartan, olmesartan, etc.) in order to help control your blood pressure values without experiencing the adverse effects of amlodipine. You should discuss with your doctor on the above issues. Hope you will find this answer helpful! Wishing good health, Dr. Iliri